Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Midland/Odessa, TX

April 8, 20154 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 8, 2015, 7:00 PM CDT for 4 counties in Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2015, 7:00 PM CDT (00:00 UTC)
Expired
Apr 8, 2015, 7:45 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS54 KMAF 090000
SVRMAF
TXC103-135-329-461-090045-
/O.NEW.KMAF.SV.W.0004.150409T0000Z-150409T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CRANE COUNTY IN WEST TEXAS...
  SOUTHEASTERN ECTOR COUNTY IN WEST TEXAS...
  SOUTHWESTERN MIDLAND COUNTY IN WEST TEXAS...
  NORTHERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 745 PM CDT

* AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  NORTHEAST OF TUBBS CORNER...AND MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PLEASANT FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3186 10197 3144 10179 3142 10255 3163 10261
TIME...MOT...LOC 0000Z 253DEG 43KT 3153 10248

HAIL...0.88IN
WIND...60MPH

$$

70

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 5:34 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 8, 5:34 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT Wed Apr 8 2015

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

VFR condtions should prevail next 24 hours, except in heavy
convection. Latest sfc analysis shows the dryline just west of
KMAF. This is forecast to retreat to west of KINK/KFST overnight,
before a Pac front begins pushing it east by 12Z. For the next few
hrs, cannot rule out sfc-based convection along and east of the
dryline, and elevated activity west of the dryline, w/damaging
winds being the main threat. Pac front will scour out moisture
Thursday after 12Z.

&&

.PREV DISCUSSION... /ISSUED 244 PM CDT Wed Apr 8 2015/

DISCUSSION...

Several chances for thunderstorms, some severe, will highlight our
weather over the next several days.

The dryline has not moved much this afternoon as anticipated due to
thicker cloud cover limiting the mixing potential. Height falls
associated with an upper trough crossing the Rockies have also
helped halt the dryline this afternoon and will likely cause it to
move back west soon. West of the dryline, mixing is beginning to
occur and southwesterly winds are increasing. High winds are already
being observed at Guadalupe Pass with parts of Eddy and Lea Co. at
advisory criteria. The winds combined with low rh's is causing
critical fire weather conditions in these areas. Please see Fire Wx
section below.

The thunderstorm forecast for this afternoon is a little difficult
given the extensive cloud cover limiting sfc heating and
instability. Storms have fired in northern Mexico and are moving
east. It is possible these storms will move into our area later
this evening so have added at least isolated PoPs to the forecast
everywhere. More storms will likely fire along and east of the
dryline mainly affecting the Permian Basin and Lower Trans Pecos
this evening. Shear will increase this evening which will help
organize convection. Large hail and damaging winds will be the
main threats if we do see some clearing. Storms will eventually
move east of the area by Thursday morning as the mentioned upper
trough moves across the Plains.

A Pacific front will pass through Thursday morning providing
slightly cooler temperatures than today. Another, stronger front
will move across the region Friday. Temperatures behind this front
will drop below normal for Friday before warming back above normal
this weekend.

Moisture will quickly return behind the front by Friday evening. A
few thunderstorms may develop across the Lower Trans Pecos Friday
night as a disturbance moves across northern Mexico. Elevated
instability will be high so a few of these storm could be severe.
Models continue to show, although with different timing, a deepening
UA trough (even a closed low on some models) moving east across N.
Mexico this weekend. Strong lift is progged to cross the region
ahead of this system so expect widespread showers and thunderstorms
to develop once the trough gets close. For now the best chance looks
to be late Sunday into early Monday so have place highest PoPs
during this time frame.

FIRE WEATHER...

Red Flag conditions have been slow to develop across SE NM this
afternoon as extensive cloud cover has delayed heating.  As skies
clear stronger winds aloft will mix down to the surface.  Will leave
Red Flag Warning in effect through this evening.  Improved fire
weather conditions are expected Thursday and Friday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     RED FLAG WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
     Plains/BLM Roswell/LNZ.

     WIND ADVISORY until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...Northern
     Lea County.

TX...HIGH WIND WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     RED FLAG WARNING until 9 PM CDT /8 PM MDT/ this evening FOR THE
     FOLLOWING ZONES... Guadalupe Mountains...Van Horn and
     Highway 54 Corridor.

     WIND ADVISORY until 9 PM CDT this evening FOR THE FOLLOWING
     ZONES... Davis/Apache Mountains Area...Van Horn and Highway
     54 Corridor.

&&

44

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 8, 1:57 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT WED APR 8 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
157 PM CDT WED APR 8 2015 /1257 PM MDT WED APR 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS THROUGH
EARLY EVENING. A HIGH WIND WARNING IS IN EFFECT. WINDY CONDITIONS
ARE ALSO EXPECTED ACROSS THE PLAINS OF EDDY... CULBERSON AND LEA
COUNTIES THROUGH THIS EVENING. A WIND ADVISORY IS IN EFFECT.
BLOWING DUST MAY OCCUR IN THESE LOCATIONS.

DRY AND BREEZY CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THROUGH EARLY EVENING ACROSS THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND VAN HORN HIGHWAY 54
CORRIDOR. A RED FLAG WARNING REMAINS IN EFFECT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS MUCH
OF WEST TEXAS. THE GREATEST COVERAGE OF STORMS IS EXPECTED TO BE
ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN AND THE LOWER TRANS
PECOS REGION. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT AND SUNDAY.
LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE OF SPOTTER ACTIVATION ACROSS THE PERMIAN
BASIN AND LOWER TRANS PECOS THROUGH THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 8, 6:43 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT WED APR 8 2015

TXZ068-090015-
CRANE-
643 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN CRANE COUNTY UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF TUBBS CORNER
AT 643 PM CDT...MOVING EAST AT 50 MPH. WIND GUSTS OF 45 TO 55 MPH
ARE LIKELY WITH THIS STORM. IN ADDITION...BLOWING DUST...REDUCING
VISIBILITIES TO BELOW A QUARTER OF A MILE...ARE ALSO LIKELY.

LAT...LON 3134 10277 3156 10276 3165 10234 3165 10232
      3142 10232
TIME...MOT...LOC 2343Z 255DEG 45KT 3147 10269

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:09 PM CDTSevere Thunderstorm WarningMAFEctor, Glasscock, Martin, Midland51 min
Apr 8, 7:20 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Gaines40 min
Apr 8, 7:29 PM CDTSpecial Weather StatementMAF46 min
Apr 8, 7:30 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin45 min
Apr 8, 7:48 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Apr 8, 8:21 PM CDTSpecial Weather StatementMAFMitchell, Scurry24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.